Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 92, NWS Blacksburg, VA

August 19, 2009Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 19, 2009, 8:06 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 8:06 PM EDT (00:06 UTC)
Expired
Aug 20, 2009, 12:31 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1707 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 200006
FFWRNK
NCC189-193-200600-
/O.NEW.KRNK.FF.W.0092.090820T0006Z-090820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 200 AM EDT THURSDAY.

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSES CONE
  MEMORIAL PARK...DOUGHTON PARK...STONE MOUNTAIN STATE PARK...
  WILKESBORO...WILBAR...TRAPHILL...SUMMIT...RONDA...ROARING RIVER...
  PLEASANT HILL...NORTH WILKESBORO...MC GRADY...HAYS...HALLS MILLS...
  DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...ABSHERS...WILKES
  COUNTY AIRPORT...MULBERRY...MILLERS CREEK...MAPLE SPRINGS...
  FAIRPLAINS...VALLE CRUCIS...TODD...SUGAR GROVE...SILVERSTONE...
  SEVEN DEVILS...SANDS...RUTHERWOOD...ROMINGER...REESE...PEORIA...
  MEAT CAMP...LOVILL...FOSCOE...DEEP GAP...BOONE...BLOWING ROCK...
  BEECH MOUNTAIN AND AHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WILL SPREAD NORTH INTO
THE AREA. MUCH OF THE REGION HAS ALREADY RECEIVED ONE TO TWO INCHES 
OF RAIN EARLIER TODAY. CREEKS AND STREAMS ARE NEAR BANKFULL WITH 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 ARE POSSIBLE IN THE WARNED 
AREA.  WATCH FOR PROBLEMS ALONG STATE ROUTE 321 NEAR BOONE...LANCE 
CREEK IN THE SHULLS MILLS AREA...AND STONEY FORK CREEK NEAR 
ELKVILLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3634 8183 3634 8173 3639 8174 3623 8147
      3628 8137 3636 8135 3635 8126 3643 8116
      3643 8108 3637 8101 3640 8096 3632 8087
      3605 8088 3599 8132 3605 8140 3611 8155
      3610 8181 3617 8184 3621 8191 3629 8191

$$

KK
3 follow-up statements
000 
WGUS71 KRNK 200102
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 PM EDT WED AUG 19 2009

NCC189-193-200600-
/O.CON.KRNK.FF.W.0092.000000T0000Z-090820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
902 PM EDT WED AUG 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
WILKES AND WATAUGA COUNTIES...

AT 851 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WERE 
SPREADING NORTH AT 20 MPH ACROSS EASTERN WATAUGA AND SOUTHERN WILKES 
COUNTY. RADAR RAINFALL ESTIMATES ARE ONE TO TWO INCHES PER HOUR 
ASSOCIATED WITH THESE STORMS. THESE STORMS WILL LIFT NORTH ACROSS
REGION WHICH RECEIVED HEAVIER RAINS EARLIER THIS EVENING.

LOCAL LAW ENFORCEMENT OFFICIALS IN BOONE REPORTED ROAD CLOSURES DUE
TO WATER ALONG STATE ROUTE 321 NEAR THE BOONE MALL AND FACULTY STREET
IN BOONE. 

ADDITIONAL LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DOUGHTON PARK...STONE MOUNTAIN STATE PARK...WILBAR...TRAPHILL...MC 
GRADY...HALLS MILLS...DOCKERY...BENHAM...ABSHERS...TODD...SUGAR 
GROVE...SILVERSTONE...REESE...PEORIA AND MEAT CAMP

WATCH FOR FLOODING ALONG AVERY ANDERSON ROAD AND CASPER HAWKINS ROAD.
MANY CREEKS IN THE WARNED AREA ARE NEAR BANKFULL AND MAY FLOOD WITH
ADDITIONAL THUNDERSTORMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3634 8183 3634 8173 3639 8174 3623 8147
      3628 8137 3636 8135 3635 8126 3643 8116
      3643 8108 3637 8101 3640 8096 3632 8087
      3605 8088 3599 8132 3605 8140 3611 8155
      3610 8181 3617 8184 3621 8191 3629 8191

$$

KK
000 
WGUS71 KRNK 200257
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 PM EDT WED AUG 19 2009

NCC189-193-200600-
/O.CON.KRNK.FF.W.0092.000000T0000Z-090820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
1057 PM EDT WED AUG 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
WILKES AND WATAUGA COUNTIES...

AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
SHOWERS HAD ENDED OVER WATAUGA COUNTY AND WERE PUSHING SLOWLY EAST 
OUT OF EASTERN WILKES COUNTY. THIS SHOULD HELP ALLEVIATE ANY 
FLOODING PROBLEMS...ALTHOUGH RUNOFF MAY CONTINUE TO CAUSE MINOR 
FLOODING PROBLEMS BETWEEN BOONE AND WILKESBORO THROUGH MIDNIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3634 8183 3634 8173 3639 8174 3623 8147
      3628 8137 3636 8135 3635 8126 3643 8116
      3643 8108 3637 8101 3640 8096 3632 8087
      3605 8088 3599 8132 3605 8140 3611 8155
      3610 8181 3617 8184 3621 8191 3629 8191

$$

JH
000 
WGUS71 KRNK 200431
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 AM EDT THU AUG 20 2009

NCC189-193-200440-
/O.CAN.KRNK.FF.W.0092.000000T0000Z-090820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
1231 AM EDT THU AUG 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WILKES AND WATAUGA
COUNTIES...

RAINFALL HAS ENDED OVER THE WARNED AREA ALLOWING CREEKS AND STREAMS TO 
RECEDE...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.


LAT...LON 3634 8183 3634 8173 3639 8174 3623 8147
      3628 8137 3636 8135 3635 8126 3643 8116
      3643 8108 3637 8101 3640 8096 3632 8087
      3605 8088 3599 8132 3605 8140 3611 8155
      3610 8181 3617 8184 3621 8191 3629 8191

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 7:20 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 19, 7:20 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED AUG 19 2009

.SYNOPSIS...
MOIST SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE
ERODES. A COLD FRONT WILL DRIFT THROUGH THE MIDDLE ATLANTIC AND
STALL ALONG THE COAST THIS WEEKEND. A SOMEWHAT COOLER AND DRIER
BUBBLE OF HIGH PRESSURE WILL SPREAD ACROSS THE MIDDLE ATLANTIC FOR
MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED POPS BASED ON LATEST RADAR TRENDS WITH LINE EXITING THE
EAST AND RE-ENTERING NW NC AND GRAYSON HIGHLANDS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE AREA THROUGH THIS
EVENING...THEN DIMINISH THROUGH THE OVERNIGHT HOURS.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL PERSIST ALONG BLUE RIDGE
THROUGH SUNSET THEN WANE WITH LOSS OF INSOLATION. MAIN THREAT FROM
THIS ACTIVITY WILL BE HEAVY RAINFALL...SUPPORTED BY HIGH PWATS IN
NEIGHBORHOOD OF 1.6 TO 2.0 INCHES. MEAN WIND OF ABOUT 15 KTS IS
MOVING THINGS ALONG...SO UNLESS WE EXPERIENCE ANY BACKBUILDING OR
ANCHORING...WILL HOPEFULLY SEE NO MORE THAN A GULLY WASHER. STORM
CORES HAVE NOT BEEN THAT HIGH...BUT CANT RULE OUT A PULSE STORM
THAT MAY RESULT IN AN ISOLATED 50 KT WIND GUST.

FOR THE OVERNIGHT WILL TAPER POPS TO JUST A CHANCE THREAT. CANT
RULE OUT LINGERING SHOWER PER SOUPY AIRMASS AND RESIDUAL OUTFLOW
BOUNDARY INTERACTIONS. LOOK FOR A MUGGY NIGHT WITH TEMPS REMAINING
AOA 70 ALONG AND EAST OF BLUE RIDGE...AND IN THE 60S IN THE MTNS.
DEWPOINTS WILL REMAIN IN THE U60S TO L70S.

FOR THURSDAY...LOOK FOR A REPEAT OF WEDNESDAY. RESERVOIR OF HIGH
PWATS IN THE 1.6 TO 2.0 INCH RANGE WILL GIVE STORMS ANOTHER CHANCE
TO DEVELOP WITH THE HEATING OF THE DAY...AND THERE WILL BE THE
THREAT OF LOCALLIZED HEAVY RAINFALL. STILL DO NOT THINK HEAVY
RAINFALL WILL BE WIDESPREAD ENOUGH TO WARRANT A FLOOD
WATCH...ESPECIALLY SINCE MEAN WIND IS FCST TO BE 15 KNOTS OR MORE.

TEMPS THURSDAY WILL BE SIMILAR TO WEDNESDAY WITH 70S/80S IN THE
MTNS AND THE POTENTIAL TO REACH THE LOWER 90S ACROSS SOUTHSIDE VA
AND THE PIEDMONT OF NC. DEWPOINTS WILL REMAIN NEAR 70...SO IT WILL
BE HUMID.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
FLASH FLOODING THREAT WILL REMAIN THROUGH THE PERIOD...BUT WILL
JUST KEEP FLASH FLOOD WATCH MENTION IN THE HWO FOR NOW.
SHOWERS/STORMS SHOULD SPREAD ACROSS THE REGION IN A SIMILAR
FASHION ON THURSDAY IN COMPARISON TO TODAY...WITH THE HEAVIEST
RAIN ALONG SE WEST VA. STORMS WILL BE MOVING QUICKER ON FRIDAY BUT
THAT WILL ONLY ADD TO THE SVR POTENTIAL THAT DAY...AS HODOGRAPHS
LENGTHEN AND 0-6KM SHR RUNS FROM 30 TO 40 M/S. MOISTEN LADEN
SOUNDING THOUGH WILL LIMIT CAPE...ALTHOUGH THE AMOUNT OF SHR MAY
BE ABLE TO MAKE UP FOR THE LACK OF THERMODYNAMIC INSTABILITY. INTO
THE WEEKEND...THE NAM IS DEEPER AND STRONGER WITH THE H5 TROUGH
AND ASSOCIATED SHRTWVS...AND HOLD A SUBSTANTIAL AMOUNT OF PRECIP
THROUGH MOST OF THE CWA ON SATURDAY. WHILE A SLOWER EASTWARD
PROGRESSION OF THE FRONT IS FAVORED...DRIER AIR ARRIVING WILL HELP
TO CUT THE PRECIP OFF FASTER THAN THE NAM SUGGESTS. STILL SOME
LIFT REMAINING SATURDAY NIGHT AND SUNDAY WITH LLVL MOISTURE AND
RESULTING CLDS COULD KEEP MAX T ON SUNDAY COOLER THAN
GUIDANCE...ESPECIALLY LWB/BLF/JFZ CORRIDOR WITH +14C AT H85.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE COLD FRONT WILL SIT ALONG THE EASTERN SEABOARD ON SUNDAY. A
FEW DISTURBANCE WILL APPROACH THE REGION THROUGH THE BACKSIDE OF
THE TROUGH. HOWEVER...THIS WEAK SHRTWV WILL HAVE TO FIGHT A DRY
PROFILE...SO NOT MUCH PRECIP MAY BE GENERATED FROM IT EVEN ACROSS
THE SOUTHSIDE AND PIEDMONT. COOLER AND DRIER AIR WILL ARRIVE WITH
HIGH PRESSURE ON MONDAY AS H85 TEMPS DROP TO AROUND +13C. ANOTHER
SHOT OF WARMER AIR WILL ARRIVE AHEAD OF A COLD FRONT EXPECTED TO
ARRIVE ON THURSDAY...LEAVING ANOTHER DECENT EASTERN TROUGH AND
SOMEWHAT COOLER TEMPERATURES IN ITS WAKE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VERY MOIST TROPICAL AIRMASS REMAINS IN PLACE THROUGH FRIDAY WITH
POTENTIAL FOR NUMEROUS SHOWERS ALONG THE BLUE RIDGE...ESPECIALLY
DURING THE PEAK HEATING OF THE AFTERNOON. AFTER SUNSET THE SHOWERS
WILL WANE...BUT WITH HIGH MOISTURE CONTENT OF THE BOUNDARY LAYER
AND LINGER INSTABILITIES...A FEW SHOWERS MAY LINGER THROUGH THE
NIGHT ALONG WITH PATCHY FOG AND STRATUS DECK.

A SHOWER THREAT WILL REMAIN ACROSS THE AREA THIS EVENING WITH THE
BEST CHANCES ALONG THE NC/VA BORDER TO INCLUDED KDAN. THUNDERSTORM
THREAT DECREASES WITH LOSE OF HEATING BUT CAN NOT BE TOTALLY RULED
OUT. WITH THE CONVECTION THREAT DECREASING...WILL NOT INCLUDED IN
00Z TAFS. SHOWERS AND THUNDERSTORMS WILL RE-ENTER THE AREA AROUND
14Z THURSDAY ACROSS THE WEST AND AFTER 16Z ALONG AND EAST OF THE
BLUE RIDGE. DEEPER CONVECTION WITH POTENTIAL FOR THUNDER WILL BE
EMBEDDED WITHIN THESE NUMEROUS SHOWERS.

A PATTERN CHANGE IS EXPECTED THIS WEEKEND. A FRONT IS EXPECTED TO
COME THROUGH SATURDAY WITH POTENTIAL FOR SHOWER UP UNTIL FROPA.
COOLER AND LESS HUMID AIR WILL ARRIVE LATE IN THE WEEKEND AND FOR
EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...PM/RCS
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM/RCS
Hazardous weather outlook, Aug 19, 6:23 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 AM EDT WED AUG 19 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
623 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO THIS EVENING. SOME OF THE STORMS WILL BRING TORRENTIAL
RAINS...AND COULD CAUSE ISOLATED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO FRIDAY. HEAVY RAINFALL
AND ISOLATED FLOODING REMAINS A THREAT FROM THE STORMS...AND AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...ESPECIALLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:01 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT WED AUG 19 2009

VAZ033-034-043>045-058-192100-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-
401 PM EDT WED AUG 19 2009

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BEDFORD...CAMPBELL...FRANKLIN...HALIFAX...HENRY AND PITTSYLVANIA
COUNTIES...

AT 400 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM 6 MILES NORTHEAST OF MONETA TO 7 MILES WEST OF
CALLANDS...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

STORMS WILL BE NEAR SMITH MOUNTAIN LAKE STATE PARK AROUND 405
PM...SAGO AROUND 410 PM...SANDY RIVER...AND AJAX AROUND 415
PM...HUDDLESTON...AND CALLANDS AROUND 420 PM...SWANSONVILLE AROUND
425 PM...PITTSVILLE AND AND CLIMAX AROUND 435 PM.

LAT...LON 3654 7906 3673 7985 3736 7964 3715 7888

EXPERIMENTAL

KK
Special weather statement, Aug 19, 4:12 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED AUG 19 2009

NCZ019-192115-
WILKES NC-
412 PM EDT WED AUG 19 2009

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WILKES
COUNTY...

AT 410 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WAS LOCATED 10 MILES SOUTH OF RONDA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH ANY
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THIS STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3610 8114 3621 8096 3613 8088 3605 8088
      3605 8100 3603 8101 3602 8105 3602 8107

EXPERIMENTAL

KK
Special weather statement, Aug 19, 4:51 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED AUG 19 2009

NCZ006-VAZ044-045-058-059-192145-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
451 PM EDT WED AUG 19 2009

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CAMPBELL...CASWELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...

AT 447 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM 6 MILES NORTHWEST OF BROOKNEAL TO 6 MILES SOUTH OF MT
AIRY TO DANVILLE CITY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

STORMS WILL BE NEAR LEDA...AND GATEWOOD AROUND 455 PM...RIDGEWAY
AROUND 500 PM...HAT CREEK...RINGGOLD...DANVILLE AIRPORT...AND
BROOKNEAL AROUND 505 PM...WREN...NATHALIE AND AND BLANCH AROUND 520
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3680 7868 3654 7894 3654 7914 3646 7914
      3650 7951 3655 7952 3655 7958 3687 7927
      3722 7908 3713 7851 3713 7850

EXPERIMENTAL

KK
Special weather statement, Aug 19, 5:08 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT WED AUG 19 2009

VAZ016-017-032-033-192215-
CARROLL VA-FLOYD VA-FRANKLIN VA-PATRICK VA-
508 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN AND
PATRICK COUNTIES...

AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
HILLSVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LAUREL FORK AROUND 520 PM...WILLIS AROUND 535
PM...MEADOWS OF DAN AROUND 540 PM...ROCKY KNOB RECREATION AREA AROUND
555 PM...ROCKY KNOB SUMMIT AROUND 600 PM...WOOLWINE AND AND BUFFALO
RIDGE AROUND 605 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3682 8075 3700 8017 3674 8008 3664 8069

EXPERIMENTAL

KK
Special weather statement, Aug 19, 6:59 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT WED AUG 19 2009

NCZ005-006-VAZ058-200000-
CASWELL NC-HALIFAX VA-ROCKINGHAM NC-
659 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...HALIFAX AND ROCKINGHAM
COUNTIES...

AT 658 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
WEST OF TURBEVILLE TO 7 MILES EAST OF YANCEYVILLE TO 3 MILES WEST OF
CAMP SPRINGS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR ELMO...AND CAMP SPRINGS AROUND 705 PM...
SEMORA AROUND 710 PM...TOPNOT AROUND 715 PM...LEASBURG AROUND 720
PM...TURBEVILLE...AND JERICHO AROUND 725 PM AND HIGHTOWERS AROUND 730
PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3623 7960 3626 7976 3647 7932 3655 7930
      3655 7922 3673 7917 3664 7870 3659 7871
      3654 7876 3654 7914 3625 7915 3623 7917

EXPERIMENTAL

KK
Special weather statement, Aug 19, 7:04 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED AUG 19 2009

NCZ001-002-018-019-200000-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
704 PM EDT WED AUG 19 2009

...SHOWER AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...WATAUGA AND WILKES COUNTIES...

AT 702 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WAS LOCATED 3 MILES SOUTHWEST OF BOONE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH A THUNDERSTORM. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR SILVERSTONE AROUND 710 PM...BOONE AROUND 715
PM...AHO AROUND 720 PM...SANDS...AND MEAT CAMP AROUND 725
PM...RUTHERWOOD AROUND 730 PM AND DARBY AROUND 735 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3634 8183 3634 8173 3636 8175 3641 8175
      3644 8173 3658 8146 3636 8096 3602 8123
      3599 8132 3605 8140 3609 8148 3611 8158
      3629 8192

EXPERIMENTAL

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:09 PM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin51 min
Aug 20, 1:35 PM EDTSpecial Weather StatementRNKCaswell40 min
Aug 20, 3:00 PM EDTSpecial Weather StatementRNKSurry60 min
Aug 20, 3:41 PM EDTSevere Thunderstorm WarningRNKStokes, Surry41 min
Aug 20, 4:33 PM EDTSpecial Weather StatementRNKSurry57 min
Aug 20, 5:34 PM EDTFlash Flood WarningRNKAshe6 hr
Aug 20, 5:38 PM EDTSpecial Weather StatementRNKSurry67 min
Aug 20, 6:44 PM EDTSpecial Weather StatementRNKStokes, Surry61 min
Aug 20, 7:11 PM EDTSevere Thunderstorm WarningRNKStokes, Surry64 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.